Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 272, NWS Jackson, MS

July 2, 2018Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 2, 2018, 3:36 PM CDT for Lamar County, Marion County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 3:36 PM CDT (20:36 UTC)
Expired
Jul 2, 2018, 4:30 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lamar County, MS, Marion County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:11 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 1:11 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
111 PM CDT Mon Jul 2 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Main focus for the afternoon period is to time in/out TSRA
chances. The majority of the TSRA is focused in the 20-22z
timeframe. There may be some lingering after that, but will opt to
cover with AMD. There also may be some lingering precip in the
22-01 timeframe and will again opt to see trends and update as
needed. The next focus will shift to a quiet evening with a trend
to seeing MVFR ceilings develop as more moist low level SE flow
develops. Look for HBG/MEI to see ceilings in the 08-10z period,
GTR closer to 10-11z and then JAN/HKS by 13-15z. Decent rain
chances will exist on Tue but conditions should be mostly VFR with
a lingering mix of MVFR. /CME/

&&

.DISCUSSION...
Main forecast focus for this update will be precip
potential and timing/area adjustments along with temps
modifications. Morning activity over the NW areas continues and
PoPs/Wx grids were adjusted upward to capture that. Additionally,
PoPs were lowered over the SE/E to show a slower start to activity.
The latest hi-res guidance suggests the activity over the NW will
dissipate and become less is coverage as we approach midday. On the
other hand, shower/storm coverage will increase from midday into the
afternoon hours across the E/SE portion. The forecast was already
adjusted to highlight those trends. Due to the activity/cloud cover
over the NW, temps will likely fall short of prev expectations and
thus MaxT was lowered.

As far as hazards are concerned, morning sounding analysis does
indicate some potential for microbusts. The area that is
thermodynamically most favorable is over parts of the central and SW
forecast area. Lapse rates and good theta e difference (aloft/sfc)
exist with SBcape 3000-35000 j/kg. However, more limiting factors
may exist and seem to support just a few strong/severe storms. This
is mainly supported by the lack of theta e adv over the SW along
with 0-3km shear vectors supporting southward moving storms to
produce better wind gusts. The greatest storm activity will be over
the E/SE and this area doesn't have the best juxtaposition of
favorable parameters. I can see the best mix/overlap of favorable
conditions being closer to I-55 (central/south) and along the Trace.
However, things just seem to be off a bit and only support a few
strong/severe storms and will not mention any marginal risk. As for
locally heavy rainfall and flash flooding potential...that threat
remains over the SE areas today and will continue that graphic.
Latest data supports the potential for a few slower moving storms
with some localized 2-3 inch amounts possible. /CME/

Tuesday through Sunday...

Mid level ridge lifting to the north will put the area in deep
easterly flow through much of the upcoming week. Multiple
shortwaves combined with heating and topical moisture (PWs around
2 inches) will result in a good coverage of showers and
thunderstorms during the daytime. Tuesday and Thursday look to be
especially active as stronger shortwaves impact the areas on those
days.

By Saturday, long wave moving through New England will shove the mid
level ridge back to the south somewhat and weaken its eastern
portions. A shortwave and its associated cold front moving around
the periphery of the ridge will approach from the north. While the
front looks to hang up over the TN valley, the shortwave will move
into the area and promote another day of widespread convection given
heating and topical moisture remaining in place over the
region./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  88  73  91 /  48  37  59  21
Meridian      72  90  73  92 /  70  38  50  17
Vicksburg     74  89  74  92 /  32  31  60  28
Hattiesburg   72  88  73  90 /  85  50  69  24
Natchez       73  87  73  90 /  31  32  71  32
Greenville    73  89  73  92 /  31  24  47  21
Greenwood     73  89  74  92 /  39  27  45  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

26/CME
Hazardous weather outlook, Jul 2, 3:05 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
305 PM CDT Mon Jul 2 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
305 PM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

50

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 2, 3:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
302 PM CDT MON JUL 2 2018

MSZ064-065-022030-
Jefferson Davis MS-Covington MS-
302 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND SOUTHEASTERN
JEFFERSON DAVIS COUNTIES UNTIL 330 PM CDT...

At 302 PM CDT, Meteorologists were tracking a strong thunderstorm
near Collins, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sanford around 325 PM CDT.
  Melba around 330 PM CDT.

Other locations impacted by this storm include Seminary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 8968 3172 8941 3144 8941 3144 8972
TIME...MOT...LOC 2002Z 005DEG 16KT 3159 8954

17
Special weather statement, Jul 2, 3:07 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT MON JUL 2 2018

MSZ063-064-072-022030-
Lawrence MS-Jefferson Davis MS-Marion MS-
307 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
330 PM CDT...

At 307 PM CDT, Meteorologists were tracking a strong thunderstorm
near Progress, or 17 miles north of Columbia, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Oak Vale around 320 PM CDT.
  Society Hill and Tilton around 325 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3137 9010 3156 9007 3160 8972 3159 8971
      3136 8975
TIME...MOT...LOC 2007Z 005DEG 16KT 3149 8994

17
Special weather statement, Jul 2, 3:22 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
322 PM CDT MON JUL 2 2018

MSZ056-057-022045-
Smith MS-Jasper MS-
322 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER AND EAST
CENTRAL SMITH COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 14 miles south of Newton, moving south at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Turnerville around 340 PM CDT.
  Bay Springs around 345 PM CDT.

Other locations impacted by this storm include Sylvarena, Montrose
and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8906 3194 8942 3222 8932 3223 8922
      3222 8909
TIME...MOT...LOC 2021Z 005DEG 16KT 3211 8924

17
Special weather statement, Jul 2, 3:23 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT MON JUL 2 2018

MSZ045-051-022100-
Newton MS-Neshoba MS-
323 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON AND
SOUTHEASTERN NESHOBA COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
over Little Rock, or 12 miles east of Prospect, moving south at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Stratton and Duffee around 335 PM CDT.
  Decatur around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 8912 3263 8892 3241 8893 3242 8921
TIME...MOT...LOC 2023Z 005DEG 16KT 3255 8905

17
Special weather statement, Jul 2, 3:26 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT MON JUL 2 2018

MSZ039-046-022100-
Kemper MS-Noxubee MS-
326 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NOXUBEE AND
NORTHEASTERN KEMPER COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles east of Gholson, or 13 miles east of Preston, moving south at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  De Kalb around 400 PM CDT.

Other locations impacted by this storm include Shuqualak and Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8868 3300 8846 3275 8839 3277 8877
TIME...MOT...LOC 2025Z 005DEG 16KT 3292 8859

17
Special weather statement, Jul 2, 3:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
331 PM CDT MON JUL 2 2018

MSZ063-064-072-022100-
Lawrence MS-Jefferson Davis MS-Marion MS-
331 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
400 PM CDT...

At 331 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Springs, or 10 miles northwest of Columbia, moving south
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Holly Springs and Morgantown around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3124 9004 3133 9004 3133 9008 3143 9006
      3144 8982 3122 8978
TIME...MOT...LOC 2031Z 007DEG 16KT 3135 8997

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:38 PM CDTSpecial Weather StatementJANLamar22 min
Jul 2, 1:22 PM CDTSpecial Weather StatementJANJones23 min
Jul 2, 1:44 PM CDTSpecial Weather StatementJANForrest16 min
Jul 2, 2:20 PM CDTSpecial Weather StatementJANKemper25 min
Jul 2, 2:23 PM CDTSpecial Weather StatementJANCovington37 min
Jul 2, 2:28 PM CDTSpecial Weather StatementJANScott32 min
Jul 2, 2:41 PM CDTSpecial Weather StatementJANSimpson34 min
Jul 2, 2:47 PM CDTSpecial Weather StatementJANMarion28 min
Jul 2, 2:52 PM CDTSpecial Weather StatementJANKemper23 min
Jul 2, 3:01 PM CDTSpecial Weather StatementJANLauderdale29 min
Jul 2, 3:02 PM CDTSpecial Weather StatementJANCovington28 min
Jul 2, 3:07 PM CDTSpecial Weather StatementJANJefferson Davis23 min
Jul 2, 3:18 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion42 min
Jul 2, 3:22 PM CDTSpecial Weather StatementJANJasper23 min
Jul 2, 3:23 PM CDTSpecial Weather StatementJANNewton37 min
Jul 2, 3:26 PM CDTSpecial Weather StatementJANKemper34 min
Jul 2, 3:31 PM CDTSpecial Weather StatementJANMarion29 min
Jul 2, 3:38 PM CDTSpecial Weather StatementJANSmith37 min
Jul 2, 3:49 PM CDTSpecial Weather StatementJANOktibbeha26 min
Jul 2, 3:51 PM CDTSpecial Weather StatementJANWinston24 min
Jul 2, 3:54 PM CDTSpecial Weather StatementJANSimpson36 min
Jul 2, 3:58 PM CDTSpecial Weather StatementJANKemper32 min
Jul 2, 4:03 PM CDTSpecial Weather StatementJANNewton27 min
Jul 2, 4:05 PM CDTSevere Thunderstorm WarningJANMarion40 min
Jul 2, 4:11 PM CDTSpecial Weather StatementJANSmith34 min
Jul 2, 4:19 PM CDTSpecial Weather StatementJANOktibbeha26 min
Jul 2, 4:22 PM CDTSevere Thunderstorm WarningJANNoxubee, Oktibbeha, Winston20 min
Jul 2, 4:28 PM CDTSpecial Weather StatementJANLauderdale32 min
Jul 2, 4:31 PM CDTSpecial Weather StatementJANCovington29 min
Jul 2, 4:40 PM CDTSpecial Weather StatementJANKemper35 min
Jul 2, 4:45 PM CDTSpecial Weather StatementJANOktibbeha30 min
Jul 2, 4:48 PM CDTSpecial Weather StatementJANCovington27 min
Jul 2, 5:30 PM CDTSpecial Weather StatementJANMarion30 min
Jul 2, 5:34 PM CDTSpecial Weather StatementJANAttala26 min
Jul 2, 5:37 PM CDTSpecial Weather StatementJANMadison23 min
Jul 2, 5:39 PM CDTSpecial Weather StatementJANMontgomery36 min
Jul 2, 5:57 PM CDTSpecial Weather StatementJANMarion33 min
Jul 2, 6:01 PM CDTSpecial Weather StatementJANAttala29 min
Jul 2, 6:07 PM CDTSpecial Weather StatementJANBolivar23 min
Jul 2, 6:09 PM CDTSpecial Weather StatementJANBolivar36 min
Jul 2, 6:19 PM CDTSpecial Weather StatementJANMontgomery26 min
Jul 2, 6:22 PM CDTSpecial Weather StatementJANMadison23 min
Jul 2, 6:24 PM CDTSpecial Weather StatementJANSunflower36 min
Jul 2, 6:34 PM CDTSpecial Weather StatementJANHolmes26 min
Jul 2, 6:47 PM CDTSpecial Weather StatementJANCarroll28 min
Jul 2, 6:49 PM CDTSpecial Weather StatementJANMadison26 min
Jul 2, 6:57 PM CDTSpecial Weather StatementJANSunflower33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.